Thank you for your question. Although without being able to examine you I can not offer you the specific advice on diagnosis and treatment that you need, but I would try to provide you some relevant information about your health concern.
I do sympathize with your health concern. There is no proven safe treatment for tardive dyskinesia, therefore most essential step is to prevent its development. The best thing can be done here is to taper the dose instead of suddenly stopping. I would suggest consulting your doctor right away who may also suggest some other treatments or combination of two drugs (clozapine & clonazapam) to provide you some relief from your symptoms. Hope this helps.
Take Care & Stay Healthy!!!
Please google Ashton Manual and go to benzowithdrawal.com for info. I too am still hooked on 1/2 mg. my doc said water titration made sense.... other doc who gave it to me has never taken anyone off of it and don't know how (dummy). Be careful with benzos. Read and learn. I wish I'd never taken it. I'm dealing with tumor issues now but when things settle down I will finish tapering with water titration. Cutting the pill caused months of side effects. These can go on for LIFE! So come off SLOWLY!!! I don't agree with taking valium to come off clonazepam...just straight titration. Why add another drug? Best of luck to you and people reading...PLEASE don't take this drug. Or any benzo. There are other things to take. God bless. Lynne
Thank you for your comments. I have tried to get off Clonazepam and experienced severe fevers, shaking, nausea, confusion, diareha, vision problems, speech problems, etc. I am now waiting for an mri to see if I have ms. I am on a very small amount of clonazepam now and am having constant fevers, tremors, confusion, depression, breathing difficulties, coordination problems, weightloss, and many more side effects I can't remember right now. I also would have never taken this horrible drug if I knew the side effects.
I may try the Ashton Manul soon. I am finding it hard to read or do anything right now. Thank you though.
Dear Star Girl,
I can only tell you my own experience, and I want to cover every angle of this thing, so sorry for this being long, but about thirty years ago I temporarily took the antipsychotic Stellazine, and today I take Klonopin, just like you.
Many years ago when I took the Stellazine for just a few weeks, I got the same bad muscle contractions you're talking about, and went to the ER, and they gave me a shot of Valium, and it reversed the seizing side effect. I was lucky. Some people can get symptoms much worse, and sometimes those effects can stay with you for life. I never had any further problems other than that one reaction to the antipsychotics, altho I had nightmares about it for quite a while.
Now, with the Klonopin, I have been taking that for ten years now, gradually went from .5 mg for the day to 1.5 for the day, I take it for anxiety and panic disorder, and I have NEVER had any muscle seizure type activity whatsoever with it! In fact, it helps my muscles relax and keeps me sedated. Plus, one of the very antedotes for dyskinesia is a cousin to it, Valium. Thus, I am sort of thinking that it's not the Klonopin that is making your tardive dyskinesia worse, rather it could be one of these three things: 1) Some OTHER medication or supplement (sometimes herbs) is causing a return of your symptoms, 2) OR your symptoms are happening as a result of the old tardive dyskenesia flaring up, 3) or as you suggested you may have MS or some other seizure disorder has presented itself and needs treating. But there is a chance that that category of medication, benzodiazepines, does not agree with you, and so your doc ought to switch you to a whole new tranquilizer.
Therefore, while some people have various problems with Klonopin, I think there's a chance that Klonopin is not why your dyskinesia is getting worse, from my personal experience and from the literature I have read, too. So, if there's ANY other medicine you're taking or if you are taking any herbal stuff that is supposed to calm you down, like kava-kava, you may get your symptoms, so review everything you put in your mouth. Also, do read up on tardive dyskenesia and see what it says about flare-ups, that sort of thing. And as for waiting on a scan to see if you've got MS type lesions, the doc can also do several other tests NOW to help confirm MS, and he should also do an EEG to make sure you don't have another seizure disorder on top of TD, and he might should switch you to a whole diff category of medication to keep you sedated.
Now, I want to distinguish between tardive dyskinesia and the symptoms you are describing. When I had TD, my entire neck and face were almost frozen, very stiff, it was immensely uncomfortable, and I was scared out of my mind, went straight to the ER. In contrast, Klonopin can cause a person to slur their speech sometimes, but normally that goes away after a few weeks on the drug. But if you try to go OFF the drug, oh, it'll cause withdrawals that will make you feel awful, where you have fevers, you get restless, and your tardive dyskinesia just might heighten during that time, since that's one of the reasons they put you on it in the first place, to decrease the TD and treat anxiety, which is why your doc said you needed more of the Klonopin, I imagine, not less.
With all that said, though, I'll tell you how I got off Klonopin TWICE, once in the beginning when I took too much of the meds and had to go back to zero and restart the drug, and once when I switched over to another drug. Both times, I stopped the medicine immediately. I experienced mild withdrawals (wishing I had the meds, my eyes kind of bulged out, I was really nervous) for about three weeks. But I also have gotten off MUCH STRONGER meds that were hell on earth for two months and those I had to taper slowly, which I'll now explain how to do.
Since you sound like tapering is the only way you're gonna get off it, the way it's done is, you cut dose by 1/4 for the day (not each time you take it, but just 1/4 for the entire day). You stay right there at that level until you feel normal again, usually three or four days. Then you cut by 1/4 again until you feel normal, and so it goes, until you're all the way off. Obviously this can take a long time, depending on your original dosage. I found this method online in a couple places, among other ways of doing it, and it worked for me with other drugs I've had to get off that were unexpectedly powerful and really hard to get off.
But I think you should consider trying this idea before you keep tapering off Klonopin: Just for this one day, take what is considered your normal dose, or at least half, whatever you feel okay about doing. What should happen is, you'll feel WORLDS better. If that's what happens, then I think you should reevaluate if Klonopin is what's causing your bad symptoms, or if it's withdrawals from Klonopin, or one of the other reasons I've already listed for you. I think if you get to feeling better for the one day by increasing Klonopin closer to what you used to take, then seriously think about going back on your Klonopin like you were before, set up an appointment with your doc to get some feedback on that issue, and tell him to do the EEG and other MS tests and also look into possible epilepsy or other seizure disorder possibly presenting itself on top of the TD.
I respect what the other poster said, and I'm sure you will hear yays and nays on both sides of the issue with Klonopin. But I just know how it feels to withdraw off drugs and how it feels to have tardive dyskinesia, they're two different animals, and from my own experience, I don't think you need to stop Klonopin unless you're having some kind of side effect common for Klonopin, which is very much possible, and instead I think your return of tardive dyskinesia is because of some other reason.
On the other hand, could be the usual side effects of Klonopin really did make you feel uneasy, and you might need a different medicine altogether, there's a bunch of anti-seizure drugs out there and other tranquilizing drugs besides benzodiazepines. And just to be safe, I will say this: If at any time you feel like you cannot breathe or if you actually begin to seize up in any wierd way, go straight to the ER or call an ambulance. I sure don't want you to get any worse by doing anything I'm saying here. I want you to feel better, which is why I said just try for ONE DAY to take your Klonopin, see what happens. Or ask your doc to put you on an entirely diff category of drug and simply REPLACE Klonopin with that one, and the tapering transition will go far better than it has for you so far. Please keep us posted.